Alert archive / Georgia / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 13, NWS Greenville-Spartanburg, SC

March 15, 1996Franklin County, Hart County, Georgia

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 15, 1996, 2:15 PM EST for Franklin County, Hart County, Georgia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 1996, 2:15 PM EST (19:15 UTC)
Expired
Mar 15, 1996, 2:45 PM EST
In force
30 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

Counties Franklin County, GA, Hart County, GA

The radar

The Greer radar (KGSP), 99 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1996-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1996-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGSP 151915 RRA
SVRGSP
GAC119-147-151945-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
215 PM EST FRI MAR 15 1996
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  245 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN NORTHEAST GEORGIA
 
   ...FRANKLIN COUNTY...HART COUNTY
 
WEATHER RADAR INDICATES A SEVERE THUNDERSTORM IN SOUTHERN FRANKLIN
COUNTY MOVING EAST INTO HART COUNTY. THE STORM SHOULD MOVE SOUTH OF
CARNESVILLE AND TO NEAR HARTWELL BY 2:30 PM.
 
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCAL:LY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 9:49 AM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Mar 15, 9:49 AM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
949 AM EST FRI MAR 15 1996

RAH: ONLY CONCERN XCPT DROPPING OBVIOUS BCMG WORDING IS MTN TEMPS.

CAE/FFC: SFD/WRKZFP LUKS GUD.

DISC: KGSP 88D SHOWING RW/TRW EXTENDING FROM NC MTNS SWWD INTO NE GA.
PRECIP MOVING EAST. KMRX 88D SHOWING SIMILAR ECHO PATTERN WITH LARGE
AREA OF RAIN/EMBEDDED RW/TRW MOVING INTO E TN AND HEADING THIS WAY.
12Z ANAL SHOWS FNT DRAPED ACRS OH VLY WITH TROFS EXTENDING SWD THRU TN.
WITH GUD AMNTS OF SUNSHINE AND MORE MOISTURE AVAL THAN PREV THOUGHT SVR
STILL POSS TDA BUT AGREE WITH LEAVING IT OUT OF ZONES ATTM. (FFC: OK IN
YOUR ZONES/RAH: LIKE THE SVR OUTLOOK IN THE SWS.) TEMPS MIGHT BE A BIT

HIGH IN NC MTNS WITH PRECIP AND CLD COVER. THERE IS A BREAK BETWEEN
CURRENT PRECIP AND NEXT AREA SO SUN CUD PEAK THROUGH AND TEMPS REBOUND.
LEAVING TEMPS AS IS FINE WITH ME. OTHW ALL FCSTS LUK GUD.

RWH

The office that day

Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 2:26 PM ESTSevere Thunderstorm WarningGSPElbert34 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.